Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 24, 2000, 7:35 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 7:35 PM MDT (01:35 UTC)
- Expired
- May 24, 2000, 8:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Eagle County, CO, Garfield County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:48 PM MDT | Thunderstorm Wind 70 E | Gypsum, CO | |
| May 24, 7:56 PM MDT | Thunderstorm Wind 65 M | Eagle, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 3028 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS55 KGJT 250137 SVRGJT COC037-045-250215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 735 PM MDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO WESTERN EAGLE COUNTY IN CENTRAL COLORADO * UNTIL 815 PM MDT * AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF GLENWOOD SPRINGS...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS... AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GYPSUM BY 750 PM MDT. EAGLE BY 800 PM MDT. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SHOSHONE... DOTSERO AND WOLCOTT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3964 10728 3946 10722 3951 10657 3978 10668
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:15 PM MDT, 6 hours 20 minutes earlier.
Area forecast discussion, May 24, 1:15 PM MDT, 6 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 115 PM MDT WED MAY 24 2000 DEFORMATION AXIS IS STRETCHED ACROSS NORTHERN UT/CO THIS AFTERNOON AND TONIGHT. PRECIP FROM MOAB TO I-70 NORTHWARD THIS MORNING HAS PRODUCED A RAIN-COOLED ENVIRONMENT THAT WILL BE SLOW TO BREAK THE CAP THIS AFTERNOON. EXPECT CONVECTION TO INITIATE JUST SOUTH... ALONG THE UNCOMPAHGRE/LA SALS/ABAJOS THIS AFTERNOON...OF THE PULSE VARIETY. SOUTH...DRIER DEWPOINTS WILL LIMIT SHOWER COVERAGE...BUT CREATE DOWNBURST POTENTIAL WINDS TO 50MPH. NORTH...IS FAVORED WITH STRONG LIFT (JET INTERACTION AND DIVERGENCE ALOFT) FOR LATE AFTERNOON AND TONIGHT. STORM MOTION 250/15KT WEST... 270/25KT EAST. EL ABOUT 35K. WITH PRECIP WATER AMOUNTS OF 0.75 INCH OR MORE AND WBZ AROUND 13K NORTH...HEAVY SHOWERS AND SMALL HAIL A POSSIBILITY. LIFT REMAINS PAST MIDNIGHT. THURSDAY: DEFORMATION ZONE DRIFTS NORTHERN-BRANCH TROF PHASES WITH BAJA LOW. STILL BETTER LOW-LEVEL MOISTURE NORTH KEEPS POPS HIGHEST THERE. SOME WEAK COOL FRONT TO PASS LATE IN THE DAY THAT WILL ACT AS A FOCUS. ETA AND AVN PRODUCE MOIST OMEGA IN SW COLORADO OVERNIGHT. FRIDAY: COLD ADVECTION SHOWERS ARE NOW PROGGED...ESPECIALLY MOUNTAINS. TROF PASSAGE NOW LOOKS PIECEMEAL WITH FINAL TROPA FRIDAY EVENING. EXTENDED: STILL GOOD AGREEMENT SAT AND SUNDAY FOR RIDGING AND A WARMING TREND. PROGRESSIVE NORTHERN BRANCH TIMED DIFFERENTLY FOR MONDAY. MRF AND UK BRINGING THE NEXT PACIFIC TROF ONSHORE...WHILE THE EC IS SLOWER...A KNOWN BIAS OF THE EC IN WESTERLY FLOW. SO WILL INTRODUCE MONDAY WITH A SLIGHT CHANCE NORTH AND CENTRAL...DRY BREEZY SOUTH. 99/RAMEY .GJT...NONE.
In the hours before
Special weather statement, May 24, 5:33 PM MDT, 2 hours 2 minutes before
COZ006-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 533 PM MDT WED MAY 24 2000 ...STRONG WINDS IN THE GRAND VALLEY THROUGH 600 PM MDT... ALTHOUGH NO THUNDERSTORMS WERE OCCURRING IN THE GRAND VALLEY AT 530 PM...STRONG OUTFLOW WINDS FROM DISTANT THUNDERSTORMS WILL MOVE THROUGH THE GRAND VALLEY THROUGH 600 PM MDT. RESIDENTS AND MOTORISTS SHOULD BE PREPARED FOR BRIEF PERIODS OF 50 TO 60 MPH. AVERY b
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:17 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 43 min |
| May 25, 4:36 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| May 25, 4:59 PM MDT | Severe Thunderstorm Warning | GJT | Moffat | 31 min |
| May 25, 5:55 PM MDT | Severe Thunderstorm Warning | GJT | Garfield | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.